Jump to content

Sina: Discontinuation Syndroms after taking Fluoxetine (Prozac)


Sina

Recommended Posts

Hi everyone,

I am new here, so I am not quite sure how this works and how this can help me.

 

I have been on Fluoxetine (I guess thats Prozac) for a year or two now, switching from Citalopram, that I took for around 7 years, in order to make the tapering more successful, since the discontiunuation symptoms under Citalopram were so severe. But it doesn't help, I am getting so strong dizziness, vertigo, nausea, even if I stay for months on a dose and then slowly switch to 0mg. I took 5mg for around 4 month now without any problem at all, then taking it every 2 days, then every three days and so forth. To get a lower dose is not possible were I live as far as I know. I cannot cut the pill any further, as it is already only a little piece.

 

I tried for 5 years now to get of the drug, only to give up when it comes to getting off completly. Every time I suffer under strong withdrawal symptoms, last time I even had cramps, but the doctors from the university clinic would not believe me. As soon as I take the medicine, the symptoms would go away in 2-3 days.

 

I don't know what to do. I was so slow and careful with tapering, but it didn't work again. I am really sad about this, since I think I don't actually need the medicine anymore. What can I do? The doctors I know are not helpful at all, they never heard about this syndrome and don't believe me nor help me. The problem really seems to be to go off completly, since going to a really low dose is not a problem. Thanks for your help!

 

Sina

Edited by Karma
Added paragraph breaks for readability and added name to topic title
Link to comment

Hi Sina, I am saddened for your troubles, but you came to the right place ..

You will find support, advice and encouragement here ..

Someone will come along shortly to help you ..So please hang tight ..

Thinking of you, and wishing you wellness ..xx

Lexicon

Hello,
I am tapering Lorazepam, and my daily dose is 1.125 mgs.

I followed a long hold for 5 months, ( Nov-March 2019) hoping to find some stability, 

but it did not work. So I resumed my taper and hold pattern.
For the last 3 years, I have been using a daily microtaper, cutting .001mgs per day, with holds as needed.
Symptoms are head pressure, labored breathing, palpitations, abrupt surges of dizziness, this being my worst symptom for now, internal tremors, my latest nemesis, unsteadiness, anxiety, plus many other symptoms that cycle in, and cycle out consistently. Not a day passes, without grief :(

I take no other meds.

January 2013 - 15 day quick taper off 10 mgs of Lexapro, and 25 mgs of Sertraline,

at a detox clinic.

Link to comment
  • Administrator

Welcome, Sina.

 

Skipping doses to taper, as you have, can cause withdrawal symptoms.

 

Please read this Why taper by 10% of my dosage?

 

You can make a liquid from your tablets for more precise dosing. See http://survivingantidepressants.org/index.php?/topic/759-tips-for-tapering-off-prozac-fluoxetine/

 

If I were you, I'd stabilize on 5mg for several months, until withdrawal symptoms go away, then taper by 10% as described above.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi,

 

thanks for your fast answers! That really helps me, I guess I was just too fast again. But it is such a hassle that doctors are just not aware of this and since I am in asia at the moment, I cannot cut the drug any smaller. Every time I end up in the clinic in Germany doctors tell me that this is not possible and actually send me to a doctor to check my ears! I have never ever vertigo except fot the four times in my live that I went of antidepressant! And they still don't believe me! Sorry, I am just really angry by their way of totally neglecting that topic.

When I am back in my country I will start tapering of with liquid Prozac, I think I will get that there too as Fluoxetin liquid.

Thanks!

Sina

Link to comment
  • Moderator Emeritus

Hi Sina, I'm glad you found this site.

 

As Alto pointed out, skipping doses actually just makes your symptoms worse. Our brains, as she says, are not made of rubber, and they do much better with a very steady chemical environment which (in tapering) decreases gradually and smoothly. And given your history of previous attempts to get off, I think you will probably need to taper very, very slowly.

 

While you are waiting until you can get the liquid for tapering, I recommend reading the book Anatomy of an Epidemic by Robert Whitaker. It may have been translated into German, I am not sure, but your English seems to be very good.

 

As Alto says, you can make your own liquid to taper. But I agree with her that right now is not the time, you need to stabilize first.

 

At this point it is probably a good idea to stay on one consistent, steady dose of medication to allow your nervous system to stabilize, which takes some time. That will give you time to read and learn about tapering, so that when the right time comes, this time you will be able to do it slowly and carefully--and successfully!

 

Welcome!

 

--Rhi

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                   1

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment
  • Administrator

Please read the topics I've pointed to above.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Ugh....sorry to hear of your struggle with prozac.

 

I've seen dr.'s and have had many tests done to find out what was wrong. I had to find out (on my own) about discontinuation syndrome.

 

Hang in there.

Started Fluoxetine Jan. 2010

Tried to go off of it in Sept. 2010

Weaned too fast and was back on it by Nov. 2010

Didn't work as good the second time around.

Started to wean again in Nov. 2011 and was off for good by April? 2012

Link to comment
  • Moderator Emeritus

Hi Sina,

 

welcome to the forum.

 

Most of us have had to find out about discontinuation on our own as most doctors just roll their eyes at us when we describe the symptoms, as if we're making them up.

 

I hope you feel better soon.

July 2001 prescribed 20mg citalopram for depression;
On and off meds from 2003-2006.
February 2006 back on 20mg citalopram and stayed on it until my last attempt at tapering in September 2011.
By far the worst withdrawal symptoms ever. Reinstated to 20mg citalopram
October 2012 - found this forum!
Nov 2012 to Feb 2013 did 10% taper, got doen to 11mg - was going great until stressful situation. Cortisol levels hit the roof, hideous insomnia forced me to updose to 20mg.
March 2016 - close to 100% back to normal!



****** I am not a medical practitioner, any advice I give comes from my own experience or reading and is only my perspective ******

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy